MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly for the second ruby coil evaluated.The pusher assembly was fractured approximately 46.0 cm from the proximal end.The ruby coil¿s embolization coil was stuck inside the first lantern.The proximal constraint sphere was present in the mass of stretched platinum.Conclusions: evaluation of the returned devices revealed that the first ruby coil evaluated was stuck inside an ovalized lantern.This type of damage typically occurs due to improper handling during use.If the lantern is forcefully manipulated while advancing a ruby coil, the lantern may become ovalized.The ovalization likely contributed to the resistance experienced when advancing the ruby coil.Further evaluation of the ruby coil revealed that the sr wire was fractured and the embolization coil was detached.Manipulation of the ruby coil through the ovalized lantern likely contributed to the fractured sr wire, and likely contributed to the embolization coil unraveling within the lantern.The two ruby coil embolization coils being tangled together was likely incidental and may have occurred while packaging the devices for return to penumbra.The pusher assembly to the first evaluated ruby coil was not returned for evaluation.Evaluation of the second returned ruby coil revealed that the pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance the pusher assembly may become kinked.Upon retraction of the kinked pusher assembly, the pusher may become fractured.Separation of the two fractured segments will allow the pull wire to retract out of the distal detachment tip (ddt) and result in the embolization coil detaching from its pusher assembly.Evaluation of the second returned lantern revealed that the lantern was ovalized.This type of damage typically occurs due to improper handling during use.If the device is forcefully gripped or the peel-able sheath is not used during insertion, damage such as this may occur.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01500, 3005168196-2017-01502, 3005168196-2017-01503.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician successfully deployed and detached multiple ruby coils using a lantern delivery microcatheter (lantern).The physician then felt resistance and was unable to advance two ruby coils through the lantern.The procedure was completed using the same lantern and additional ruby coils.There was no report of an alleged deficiency against the lantern.Additionally, there was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6846185
Report Number3005168196-2017-01501
Device Sequence Number1600054
Product Code HCG
UDI-Device Identifier00814548013176
UDI-Public00814548013176
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2022
Device Catalogue NumberRBY4C0415
Device Lot NumberF60996
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2017
Initial Report FDA Received Date09/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1